MMWR reports on colchicine deaths due to compounding error

October 15, 2007

Three deaths determined to be result of colchicine toxicity

The Oct. 12 issue of MMWR describes three deaths attributed to a Texas compounding pharmacy error resulting from an eightfold overdose in patients seeking off-label treatment with IV colchicine for back pain. Toxicology reports showed the colchicine vials contained 4 mg/ml instead of the 0.5 mg/ml indicated on the label; therefore, the intended 2-mg dose was actually 16 mg. Bonnel et al (J Emerg Med, 2002) showed that deaths have been reported with cumulative doses of colchicine as low as 5.5 mg. According to MMWR, the deaths underscore the potentially fatal ramifications of errors by compounding pharmacies, which generally are not subject to the same oversight and manufacturing practices as pharmaceutical manufacturers. In response to the incident, the Texas State Board of Pharmacy, in cooperation with the FDA, issued a recall of all colchicine that had been sold or produced by the compounding pharmacy within the past year.

To see more Hot off the Press news articles, click here.

To go to the Drug Topics homepage, click here.